Steroid rosacea is the name given to a rosacea-like condition on the face caused by potent topical steroids. It is a variant of perioral dermatitis (also known as periorificial dermatitis) and is considered distinct from steroid acne.
After several weeks of applying a topical steroid to the eyelids, cheeks or chin the affected area becomes red (erythematous). Small bumps (papules) and pustules appear intermittently, and may paradoxically be especially severe when the topical steroid cream is discontinued.
Other effects of topical steroids on facial skin
Many adverse effects have been described from the use of topical steroids.
If the steroid creams are used for months or years, broken capillaries (telangiectasia) may develop.
|Erythema due to steroids||
Tinea faciei treated with topical steroid
Steroid rosacea responds well to treatment in most cases although telangiectasia may persist long term.
- The topical steroids should be discontinued. To minimise severe flare-up, slow withdrawal is recommended by decreasing how often the product is applied and choosing a product that is less potent.
- If moisturisers are used, these should be non-oily.
- Oral tetracycline is often prescribed and may be required for several months
- The telangiectasia can be treated with a vascular laser.